Alert archive / Kansas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 97, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 8, 2009, 2:19 AM CDT for Barton County, Kansas. It was in force for 41 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 8, 2009, 2:19 AM CDT (07:19 UTC)
- Expired
- May 8, 2009, 3:00 AM CDT
- In force
- 41 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
County Barton County, KS
The radar
The Dodge City radar (KDDC), 130 km from the middle of the area, began a volume at 07:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 2:36 AM CDT | TSTM WND GST 70 | 3 Nw Great Bend, KS | |
| May 8, 2:44 AM CDT | HAIL 0.75 | 6 W Great Bend, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 12:02 AM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 7.3 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -240 J/kg
- Mixed-layer LCL
- 2434 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 143 m²/s²
- 0-3 km storm-relative helicity
- 354 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KICT 080719
SVRICT
KSC009-080800-
/O.NEW.KICT.SV.W.0097.090508T0719Z-090508T0800Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
219 AM CDT FRI MAY 8 2009
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN BARTON COUNTY IN CENTRAL KANSAS.
* UNTIL 300 AM CDT.
* AT 218 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER
SIZE HAIL...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS
LOCATED 7 MILES SOUTH OF ALBERT...OR 9 MILES WEST OF GREAT BEND...
AND MOVING EAST AT 40 MPH.
* LOCATIONS WITHIN THE WARNING INCLUDE...
ALBERT...CLAFLIN...ELLINWOOD...GREAT BEND...GREAT BEND AIRPORT...
HOISINGTON...OLMITZ...PAWNEE ROCK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE
TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE
AREA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 AM CDT FRIDAY
MORNING FOR CENTRAL KANSAS.
&&
LAT...LON 3853 9903 3853 9848 3850 9847 3826 9848
3825 9901
TIME...MOT...LOC 0719Z 278DEG 35KT 3836 9897
$$
DARMOFAL3 follow-up statements
000
WWUS53 KICT 080730
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
230 AM CDT FRI MAY 8 2009
KSC009-080800-
/O.CON.KICT.SV.W.0097.000000T0000Z-090508T0800Z/
BARTON KS-
230 AM CDT FRI MAY 8 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
BARTON COUNTY UNTIL 300 AM CDT...
AT 229 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER SIZE
HAIL...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR
GREAT BEND AIRPORT...OR NEAR GREAT BEND...MOVING EAST AT 40 MPH.
THE SEVERE THUNDERSTORM WILL BE...
NEAR GREAT BEND BY 235 AM CDT.
NEAR ELLINWOOD BY 255 AM CDT.
THIS DANGEROUS STORM WILL ALSO AFFECT GREAT BEND AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 AM CDT FRIDAY
MORNING FOR CENTRAL KANSAS.
&&
LAT...LON 3853 9903 3853 9848 3850 9847 3826 9848
3825 9901
TIME...MOT...LOC 0730Z 278DEG 31KT 3835 9887
$$
DARMOFAL000
WWUS53 KICT 080754
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
254 AM CDT FRI MAY 8 2009
KSC009-080800-
/O.CON.KICT.SV.W.0097.000000T0000Z-090508T0800Z/
BARTON KS-
254 AM CDT FRI MAY 8 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
BARTON COUNTY UNTIL 300 AM CDT...
AT 254 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER SIZE
HAIL...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR
GREAT BEND AIRPORT...OR 6 MILES SOUTH OF GREAT BEND...MOVING
SOUTHEAST AT 20 MPH.
THIS DANGEROUS STORM WILL AFFECT MAINLY RURAL AREAS OF SOUTHERN
BARTON COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 AM CDT FRIDAY
MORNING FOR CENTRAL KANSAS.
&&
LAT...LON 3853 9903 3853 9848 3850 9847 3826 9848
3825 9901
TIME...MOT...LOC 0754Z 283DEG 17KT 3827 9885
$$
DARMOFAL000
WWUS53 KICT 080759
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
259 AM CDT FRI MAY 8 2009
KSC009-080809-
/O.EXP.KICT.SV.W.0097.000000T0000Z-090508T0800Z/
BARTON KS-
259 AM CDT FRI MAY 8 2009
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN BARTON COUNTY WILL
EXPIRE AT 300 AM CDT...
AT 258 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 AM CDT FRIDAY
MORNING FOR CENTRAL KANSAS.
LAT...LON 3853 9903 3853 9848 3850 9847 3826 9848
3825 9901
TIME...MOT...LOC 0759Z 283DEG 17KT 3826 9882
$$
DARMOFALWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 11:32 PM CDT, 2 hours 47 minutes earlier.
Area forecast discussion, May 7, 11:32 PM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 1132 PM CDT THU MAY 7 2009 .AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU MVFR CIGS/VSBYS WILL DEVELOP OVERNIGHT ACROSS MUCH OF THE AREA. STRONG TO SEVERE CONVECTION WILL ALSO DEVELOP BETWEEN 06Z-09Z ACROSS WEST CENTRAL INTO PARTS OF SOUTHWEST AND SOUTH CENTRAL KANSAS. SCATTERED SUPERCELL STORMS ARE INITIALLY EXPECTED WITH VERY LARGE HAIL POSSIBLE AND LOCALLY DAMAGING WIND GUSTS. THE CONVECTION IS THEN EXPECTED TO EXPAND INTO A LARGER MESOSCALE CONVECTIVE COMPLEX TOWARD 12Z...AS IT MOVES FROM SOUTH CENTRAL INTO PARTS OF SOUTHEAST KANSAS AND NORTHERN OKLAHOMA. PERIODS OF IFR CONDITIONS ARE EXPECTED WITH THE CONVECTION ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS THROUGH EARLY FRIDAY MORNING. WILL CONTINUE TO SHOW A TEMPO GROUP WITH HAIL AND STRONG WIND GUSTS AT KICT/KHUT AND KCNU WHEN WE BELIEVE THE HIGHEST PROBABILITY OF THE CONVECTION WILL AFFECT THE AREA. RELATIVELY SMALLER CHANCES FOR STORMS ACROSS CENTRAL KANSAS...HOWEVER WILL SHOW A BRIEF TEMPO PERIOD AS WELL. A GENERAL IMPROVEMENT TO VFR IS EXPECTED ACROSS MOST AREAS EXCEPT SOUTHEAST KANSAS BY FRIDAY AFTERNOON...WITH VFR ALL AREAS BY FRIDAY EVENING. KED && .PREV DISCUSSION... /ISSUED 831 PM CDT THU MAY 7 2009/ UPDATE... THE SPIRIT OF THE GOING FORECAST/PREVIOUS DISCUSSION LOOK TO BE ON TRACK WITH REGARD TO SEVERE RISK LATE TONIGHT INTO MID-MORNING ON FRIDAY. THE 00Z KOUN SOUNDING SHOWED AN IMPRESSIVE 4000 J/KG CAPE WITH LFC AROUND 720MB. THIS WOULD SUPPORT PROGGED MODEL SOUNDINGS OF MOST UNSTABLE/ELEVATED CAPE VALUES OVER 3000 J/KG DEVELOPING NORTH ACROSS THE BORDER INTO SOUTH CENTRAL KANSAS LATER TONIGHT. CONVERGENCE WILL INCREASE ALONG THE NOSE OF THE DEVELOPING LOW LEVEL JET AFTER 06Z...JUST WEST OF THE FORECAST AREA...WITH THIS FORCING/LIFT SHIFTING INTO SOUTH CENTRAL KANSAS AS THE JET BEGINS TO VEER SLIGHTLY BY 09Z. STRONG DEEP LAYER SHEAR SHOULD SUPPORT SUPERCELLS WITH VERY LARGE HAIL POSSIBLE AT THE ONSET ACROSS SOUTH CENTRAL KANSAS. STRONG STORM RELATIVE INFLOW MAY ALSO SUPPORT THE EVOLUTION INTO MORE OF A FORWARD PROPAGATING MCS TOWARD AND AFTER 12Z...AS CONVECTION TRACKS ACROSS THE SOUTHERN FLINT HILLS AND INTO EXTREME SOUTHEAST KANSAS/NORTHEAST OKLAHOMA. AREAS OF SOUTH CENTRAL AND SOUTHEAST KANSAS...ESPECIALLY ALONG/SOUTH OF HIGHWAY 400 SEEM TO BE IN THE AREA OF HIGHEST RISK FOR THE DAMAGING HAIL AND WINDS EARLY FRIDAY MORNING. HOWEVER SOME POTENTIAL A BIT FURTHER NORTH IS POSSIBLE...SO WILL CONTINUE THE CATEGORY 4 HIGHLIGHT AS SHOWN IN THE HAZARDOUS WEATHER OUTLOOK AS FAR NORTH AS KHUT TO KCNU. DARMOFAL PREV DISCUSSION... /ISSUED 629 PM CDT THU MAY 7 2009/ AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU STRONG TO SEVERE CONVECTION IS EXPECTED LATE TONIGHT INTO FRIDAY MORNING...WITH PREVAILING MVFR CIGS/VSBYS AND PERIODS OF IFR CONDITIONS. THE POTENTIAL FOR VERY LARGE HAIL AND STRONG WIND GUSTS WILL EXIST. DEEP LOW LEVEL MOISTURE ACROSS OKLAHOMA WILL ADVECT INTO SOUTH CENTRAL AND SOUTHEAST KANSAS EARLY FRIDAY MORNING IN RESPONSE TO THE LOW LEVEL JET/ELEVATED LIFT THAT DEVELOPS ACROSS THE AREA. THE AIRMASS WILL BECOME POTENTIALLY VERY UNSTABLE WITH STRONG DEEP LAYER SHEAR PRESENT. DISCRETE SUPERCELLS CAPABLE OF VERY LARGE HAIL ARE EXPECTED TO DEVELOP ACROSS SOUTH CENTRAL KANSAS AROUND 09Z AND THEN PROPAGATE/DEVELOP EAST-SOUTHEAST PERHAPS INTO A MORE ORGANIZED MCS AS IT MOVES INTO SOUTHEAST KANSAS/NORTHEAST OKLAHOMA AFTER 12Z. HAVE SHOWN A TEMPO GROUP AT KICT/KHUT AND KCNU WHEN WE BELIEVE THE HIGHEST PROBABILITY OF THE CONVECTION WILL AFFECT THE AREA. RELATIVELY SMALLER CHANCES FOR STORMS ACROSS CENTRAL KANSAS AND WILL ONLY SHOW AS VCTS FOR NOW. A GENERAL IMPROVEMENT TO VFR IS EXPECTED ACROSS MOST AREAS EXCEPT SOUTHEAST KANSAS BY FRIDAY AFTERNOON. KED PREV DISCUSSION... /ISSUED 240 PM CDT THU MAY 7 2009/ DISCUSSION... MAIN FORECAST CONCERN: SEVERE WEATHER POTENTIAL THIS PM INTO FRIDAY MORNING. TONIGHT-FRIDAY: WEAK SURFACE FRONT FROM SERN NE INTO NWRN KS WILL SLIDE INTO CNTRL/S-CNTRL KS BY LATE THIS PM/EARLY EVE IN RESPONSE TO AN UPPER TROF MOVING ACROSS THE UPR MS VLY. THE SURFACE FRONT BECOMES HARDER TO IDENTIFY AS THE NIGHT PROGRESSES. SURFACE DEWPOINTS ALREADY IN UPPER 60S AS ANTICIPATED...AND WITH TEMPS CLIMBING TO AROUND 80/LWR 80S...SBCAPES OF 2000-3000J/KG WILL BE IN PLACE LATE THIS PM/EVE. DEEP LAYER SHEAR LOOKS STRONG AROUND 50 KT. CONVERGENCE ALONG BOUNDARY STILL LOOKS WEAK IN OUR AREA WITH SOME WEAK CAPPING TO OVERCOME. SMALL CHANCE FOR AN ISOLATED SUPERCELL TO DEVELOP NEAR THE BOUNDARY LATE THIS PM/EARLY EVE. THE BETTER THREAT FOR MORE WIDESPREAD SEVERE WEATHER WILL BE LATE TONIGHT INTO FRI AM. GFS/NAM REMAIN CONSISTENT SHOWING A 50KT SRLY LOW-LEVEL JET DEVELOPING TONIGHT OVER OKLAHOMA...NOSING INTO THE E-W 850 BAROCLINIC ZONE OVER SRN KS. THIS WILL RESULT IN STRONG MOISTURE TRANSPORT/INSTABILITY/ISENTROPIC LIFT INTO AND JUST N OF THE FRONTAL ZONE OVER SRN KS. IMPRESSIVE ELEVATED CAPES OF 2500-3500 J/KG...EFFECTIVE SHEAR OF 45-55 KT...STEEP LAPSE RATES IN THE FAVORABLE HAIL GROWTH REGION WILL BE SUPPORTIVE OF SUPERCELLS WITH GIANT HAIL FOR AT LEAST A FEW HOURS. AS THE LOW-LEVEL JET VEERS EARLY FRI AM...MODELS HINT THAT AN MCS MAY FORM AS THE ACTIVITY CONGEALS AND MOVES THRU SERN KS/NERN OK. THIS COULD RESULT IN LOCALLY HEAVY RAINFALL/STRONG WINDS IN ADDITION TO STILL SOME LARGE HAIL. WILL ISSUE A FLASH FLOOD WATCH FOR SRN PORTIONS OF FLINT HILLS/SERN KS FOR LATE TONIGHT/FRI AM. THINK T-STORM CHANCES WILL DIMINISH NW-SE ACROSS AREA DURING DAY FRIDAY BEHIND MCS AS IT CONTINUES TO TRACK E-SEWD. A SURGE OF COOLER/DRIER AIR WILL ARRIVE FRI PM/EVE IN RESPONSE TO NEXT SHORTWAVE TROF SWEEPING ACROSS THE NRN PLAINS. SATURDAY-SUNDAY: MODEL DATA STILL SUPPORTS KEEPING SATURDAY DRY WITH SOME MID-HIGH LEVEL CLOUDINESS. RELATIVELY LIGHT NERLY WINDS AND HIGHS IN LOW 70S COULD MAKE FOR NICE DAY. GFS/ECMWF BOTH CONTINUE TO PROG A WEAK SHORTWAVE EJECTING OUT OF NRN/CNTRL ROCKIES ACROSS CNTRL PLAINS SUN. THIS WAVE WILL ELICIT DEEP ISENTROPIC LIFT OVER DRIER LOW-LEVELS. MID-LEVEL LAPSE RATES AND DEGREE OF LIFT SUPPORTIVE OF ELEVATED CONVECTION AND SLIGHT CHANCE POPS. QPF WOULD BE VERY LIGHT. MONDAY-THURSDAY: TREND WILL BE FOR UPPER TROFFING TO DEVELOP FROM THE NWRN INTO THE N-CNTRL CONUS AND ADJACENT AREAS OF CANADA DURING THIS PERIOD. LEE TROUGH DEVELOPMENT WILL RESULT MON-TUES...WITH GUSTY SOUTHERLY FLOW ON TUESDAY. TEMPERATURES WILL WARM THROUGH MID WEEK. AT LEAST LOW PROBABILITIES EXIST FOR ELEVATED CONVECTION MON NGT AREAWIDE AND 850 MOISTURE SURGES N-NEWD BACK INTO AREA VIA THETA-E ADVECTION. WILL KEEP TUES DRY EVEN WITH DRYLINE OVER HIGH PLAINS GIVEN VERY WARM MID-LEVEL TEMPS. NEXT DECENT CHANCE T-STORMS WILL BE WED-THURS AS THE GFS AND ECMWF SHOW A COLD FRONT DROPPING INTO KS. JMC && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 64 74 53 72 / 70 60 20 10 HUTCHINSON 61 74 51 71 / 60 40 20 10 NEWTON 62 74 52 72 / 50 50 20 10 ELDORADO 63 74 53 72 / 70 60 20 10 WINFIELD-KWLD 64 76 54 72 / 70 60 30 10 RUSSELL 57 73 47 71 / 50 20 10 10 GREAT BEND 57 74 49 71 / 50 20 10 10 SALINA 60 73 51 72 / 40 20 10 10 MCPHERSON 60 74 52 71 / 50 30 10 10 COFFEYVILLE 64 76 56 72 / 70 70 30 10 CHANUTE 63 74 54 72 / 60 70 20 10 IOLA 63 74 53 71 / 50 70 20 10 PARSONS-KPPF 64 75 55 72 / 70 70 30 10 && .ICT WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR KSZ093>096-098>100. &&
Hazardous weather outlook, May 7, 9:31 PM CDT, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 931 PM CDT THU MAY 7 2009 KSZ032-033-047>053-067>072-082-083-091>096-098>100-090245- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 931 PM CDT THU MAY 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER MIDNIGHT ACROSS SOUTH CENTRAL KANSAS. THESE STORMS WILL BE CAPABLE OF PRODUCING VERY LARGE HAIL UP TO BASEBALL SIZE AND POSSIBLY DAMAGING STRAIGHT LINE WINDS. THE STORMS WILL MOVE EASTWARD INTO SOUTHEAST KANSAS DURING THE EARLY MORNING HOURS FRIDAY WHILE MERGING INTO A COMPLEX OF SEVERE THUNDERSTORMS. THE MAIN THREATS FROM THIS STORM COMPLEX WILL BE LARGE HAIL...DAMAGING WIND GUSTS...AND LOCALLY VERY HEAVY RAINFALL. A FLASH FLOOD WATCH IS IN EFFECT FOR EXTREME SOUTHEAST KANSAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY STRONG TO SEVERE STORMS WILL BE ONGOING FRIDAY MORNING ACROSS PORTIONS OF SOUTH CENTRAL AND SOUTHEASTERN KANSAS...AND ARE EXPECTED TO PUSH EAST AS THE NOON HOUR APPROACHES. LARGE HAIL...DAMAGING WINDS AND VERY HEAVY RAINFALL WILL BE THE MAIN THREATS. THERE WILL BE A SLIGHT CHANCE FOR STORMS SATURDAY NIGHT THROUGH SUNDAY NIGHT ACROSS MUCH OF THE FORECAST AREA AND THEN AGAIN ON WEDNESDAY. THESE STORMS ARE NOT EXPECTED TO BE STRONG OR SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT INTO FRIDAY MORNING...ACROSS PORTIONS OF SOUTH CENTRAL AND SOUTHEAST KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KED/JMC
In the hours before
Special weather statement, May 8, 1:41 AM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 141 AM CDT FRI MAY 8 2009 KSZ032-047-080730- BARTON-RUSSELL- 141 AM CDT FRI MAY 8 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR WESTERN BARTON AND WESTERN RUSSELL COUNTIES... AT 138 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 17 MILES NORTHWEST OF VICTORIA TO 15 MILES SOUTHWEST OF VICTORIA TO 33 MILES WEST OF OTIS...AND MOVING SOUTHEAST AT 45 MPH. QUARTER SIZE HAIL...AND DAMAGING WINDS OF 60 MPH ARE EXPECTED WITH THESE STORMS. PEOPLE IN WESTERN RUSSELL AND WESTERN BARTON COUNTIES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS ACROSS RUSH AND ELLIS COUNTIES REMAIN SEVERE AND MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS. DARMOFAL
Special weather statement, May 8, 2:01 AM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 201 AM CDT FRI MAY 8 2009 KSZ032-047-080730- BARTON-RUSSELL- 201 AM CDT FRI MAY 8 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR BARTON AND RUSSELL COUNTIES... AT 159 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF GALATIA TO 5 MILES SOUTHWEST OF ALBERT TO 20 MILES WEST OF LARNED... AND MOVING SOUTHEAST AT 40 MPH. DIME SIZE HAIL...AND WINDS OF 40 TO 50 MPH ARE POSSIBLE WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. DARMOFAL
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 3:12 AM CDT | Severe Thunderstorm Warning | ICT | Rice | 41 min |
| May 8, 3:27 AM CDT | Areal Flood Warning | ICT | Barton, Ellsworth, McPherson, Marion, Rice | 6 hr |
| May 8, 3:52 AM CDT | Areal Flood Warning | ICT | Reno | 3 hr |
| May 8, 3:54 AM CDT | Severe Thunderstorm Warning | ICT | Harvey, McPherson, Reno | 46 min |
| May 8, 3:57 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 63 min |
| May 8, 4:02 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Greenwood | 58 min |
| May 8, 4:09 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Elk | 66 min |
| May 8, 4:18 AM CDT | Severe Thunderstorm Warning | ICT | Reno | 26 min |
| May 8, 4:34 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Greenwood | 56 min |
| May 8, 4:36 AM CDT | Severe Thunderstorm Warning | ICT | Elk, Greenwood | 32 min |
| May 8, 4:38 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Harvey, Sedgwick | 37 min |
| May 8, 4:54 AM CDT | Severe Thunderstorm Warning | ICT | Butler | 36 min |
| May 8, 4:58 AM CDT | Severe Thunderstorm Warning | ICT | Montgomery, Wilson, Woodson | 28 min |
| May 8, 5:20 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Elk, Greenwood | 55 min |
| May 8, 5:39 AM CDT | Severe Thunderstorm Warning | ICT | Greenwood, Wilson, Woodson | 66 min |
| May 8, 5:45 AM CDT | Severe Thunderstorm Warning | ICT | Neosho | 45 min |
| May 8, 5:53 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley, Elk, Montgomery, Sumner, Wilson | 52 min |
| May 8, 5:59 AM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho | 61 min |
| May 8, 6:08 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Labette, Montgomery | 67 min |
| May 8, 6:14 AM CDT | Flash Flood Warning | ICT | Butler, Chase, Greenwood, Marion | 6 hr |
| May 8, 6:48 AM CDT | Areal Flood Warning | ICT | Chautauqua, Labette, Montgomery | 79 min |
| May 8, 6:48 AM CDT | Flash Flood Warning | ICT | Allen, Neosho, Wilson, Woodson | 5 hr |
| May 8, 7:07 AM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery, Neosho | 21 min |
| May 8, 7:52 AM CDT | River Flood Warning | ICT | Marion | 30 hr |
| May 8, 7:52 AM CDT | River Flood Warning | ICT | Chase | 62 hr |
| May 8, 7:52 AM CDT | River Flood Warning | ICT | Chase, Lyon | 72 hr |
| May 8, 8:15 AM CDT | River Flood Warning | ICT | Allen, Neosho | 55 hr |
| May 8, 8:15 AM CDT | River Flood Warning | ICT | Neosho | 3 days |
| May 8, 8:15 AM CDT | River Flood Warning | ICT | Labette, Neosho | 4 days |
| May 8, 8:15 AM CDT | River Flood Warning | ICT | Labette | 4 days |
| May 8, 8:29 AM CDT | River Flood Warning | ICT | Wilson | 6 hr |
| May 8, 8:29 AM CDT | River Flood Warning | ICT | Montgomery, Wilson | 13 hr |
| May 8, 8:37 AM CDT | River Flood Warning | ICT | Butler | 37 hr |
| May 8, 8:37 AM CDT | River Flood Warning | ICT | Butler, Cowley | 24 hr |
| May 8, 8:49 AM CDT | River Flood Warning | ICT | Sumner | 25 hr |
| May 8, 8:49 AM CDT | River Flood Warning | ICT | Cowley | 55 hr |
| May 8, 8:57 AM CDT | River Flood Warning | ICT | Harvey, Reno | 3 days |
| May 8, 9:19 AM CDT | Areal Flood Warning | ICT | Barton, Rice | 6 hr |
| May 8, 10:09 AM CDT | River Flood Warning | ICT | Allen | 36 hr |
| May 8, 10:17 AM CDT | River Flood Warning | ICT | Wilson | 17 hr |
| May 8, 10:55 AM CDT | River Flood Warning | ICT | Butler, Cowley | 21 hr |
| May 8, 11:55 AM CDT | Areal Flood Warning | ICT | Chase | 5 hr |
| May 8, 11:58 AM CDT | Areal Flood Warning | ICT | Allen, Neosho, Wilson | 5 hr |
| May 8, 2:46 PM CDT | Areal Flood Warning | ICT | Barton, Rice | 24 hr |
| May 8, 3:02 PM CDT | River Flood Warning | ICT | Butler, Cowley | 48 hr |
| May 8, 3:24 PM CDT | Areal Flood Warning | ICT | Chase, Marion | 24 hr |
| May 8, 4:45 PM CDT | Areal Flood Warning | ICT | Allen, Neosho | 21 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.